Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 127, NWS Quad Cities, IA

August 22, 2001Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 22, 2001, 5:52 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 5:52 PM CDT (22:52 UTC)
Expired
Aug 22, 2001, 6:45 PM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 130 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:15 PM CDTHail 0.75Carthage, ILA trained spotter reported 0.75 inch hail.
Aug 22, 6:37 PM CDTHail 0.75Plymouth, ILA trained spotter reported 0.75 inch hail.
Aug 22, 6:45 PM CDTThunderstorm Wind 60 EFandon, ILA trained spotter reported numerous large trees down near Fandon

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS53 KDVN 222254
SVRMLI
ILC067-109-222345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 645 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
  SOUTH OF WEBSTER...OR 9 MILES EAST OF CARTHAGE...MOVING EAST AT    
  30 MPH. OTHER STORMS WHERE ENTERING WESTERN HANCOCK COUNTY AND     
  STRENGTHENING.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   COLMAR BY 600 PM CDT.
   TENNESSEE BY 605 PM CDT.
   FANDON BY 610 PM CDT.
   DODDSVILLE BY 625 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR EAST CENTRAL IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4063 9130 4021 9139 4030 9045 4063 9047

$$

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:40 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 22, 2:40 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT WED AUG 22 2001

.OVERVIEW...ANALYSIS SHOWS WEAK BOUNDARY MOVING SLOWLY SOUTHEAST FROM
CENTRAL ILLINOIS TO WEAK LOW NEAR KALO...BACK TO KSUX AND SOUTHWEST
TO KGCK.  SATELLITE...RADARS SHOW BROKEN AREA OF DEVELOPING SHOWERS AND
STORMS ALONG BOUNDARY...ESPECIALLY NEAR WEAK LOW.  LATEST SURFACE
ANALYSIS SUGGEST FAVORABLE CONDITIONS FOR FURTHER DEVELOPMENT AS
CONVECTIVE TEMPERATURES NOW REACHED...SURFACE CAPES UP TO 3000 J/KG
AHEAD OF AREA OF PRECITATION.  SPC AGREES WITH POTENTIAL AS SEVERE WATCH
JUST ISSUED FOR EASTERN 2/3 OR AREA TIL 8 PM. UPPER AIR AND PROFILERS
SUPPORT VORT MAX EASTERN NEBRASKA HELPING TO KICK PRECIPITATION FOR MUCH
OF CENTRAL IOWA.

...POPS TONIGHT WITH HEAVY RAIN POTENTIAL AND THEN CLEARING WITH
ANOTHER TIMING OF MORE POPS DAY 2/3 MAIN ISSUES...

.DIAGNOSIS AND DAY 1...ETA AGAIN INITIALIZED VERY POORLY WITH UPPER VORT
MAX AND WORSE ON SURFACE BOUNDARIES AND PRECIPITATION...AVN VERIFIES
OVERALL THE BEST WITH NGM CLOSE SECOND.  THIS SUPPORTS TYPICAL LATE
SUMMER CONVECTION EVENT WITH ISOLATED SEVERE AND ALSO POTENTIAL HEAVY
RAINS WITH PRECIPITABLE WATER OF 1.5 TO 2.0.  GO LIKELY SHOWERS AND
STORMS TO END WEST TO EAST MAINLY BY EARLY OVERNIGHT HOURS WITH NORMAL
WORDING FOR HEAVY RAINS AND SOME SEVERE POTENTIAL EARLY. SOME POST
PRECIP CLOUDS TO CLEAR BY MID DAY THURSDAY WITH WEAK SURFACE GREAT LAKES
HIGH. TEMPS WILL TAKE A GENERAL  BLEND OF FWC/MAV BUT TAKE HIGH SIDE
TOMORROW WITH CLEARING AND MARGINALLY LOWER HUMIDITIES TO SUPPORT MAX
HEATING OF BL TEMPS.

.DAY 2...LOTS OF MODEL VARIANCE WITH DEVELOPING WAVE TO SOUTHWEST AND
WILL TAKE AVN SOLUTION WITH SOME INPUTS FROM ETA/UKMET.  THUS...
INCREASING CLOUDS WITH CHANCE OF RAIN SOUTHWEST SECTIONS LATE AND CHANCE
OF SHOWERS AND SOME STORMS ALL AREAS FRIDAY NIGHT WITH TIMING
UNCERTAINTY REASON NOT TO GOING WITH LIKELY AND HOPEFULLY BETTER IDEA
NEXT 12-24 HOURS.  TEMPS...SLIGHTLY ABOVE MAV/FWC OVERALL DUE TO TIMING
OF CLOUDS AND AMOUNT OF DAYTIME SURFACE HEATING.

.EXTENDED (SAT - WED)...LOTS OF MODEL VARIANCE ON TIMING OF CLOSED UTAH
CIRCULATION MOVING ACROSS TO SUPPORT CHANCE POPS FOR NOW SATURDAY AND
WILL TREND TOWARD UKMET VS VERY SLOW AVN WHICH APPEARS UNREASONABLE ON
CLOSED LOW OVER AREA TIL MONDAY. THUS WILL ADJUST MEX/MAV GUIDANCE DAY 3
AND FOR FOLLOWING DAYS WILL TAKE OUT POPS TIL LATE TUE/WED WHEN NEXT
SYSTEM APPROACHES.

.DVN...
IA...SEVERE THUNDERSTORM WATCH TIL 8 PM COUNTIES ALONG HIGHWAY 61.
IL...SEVERE THUNDERSTORM WATCH TIL 8 PM.
MO...NONE.

NICHOLS

In the hours before

Special weather statement, Aug 22, 2:30 PM CDT, 3 hours 22 minutes before
IAZ042-054-066>068-078-089-099-ILZ001-002-007-009-015>018-024>026-
034-035-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT WED AUG 22 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST
ILLINOIS...AND EXTREME EASTERN IOWA UNTIL 8 PM THIS EVENING...

SEVERE THUNDERSTORM WATCH NUMBER 684 HAS BEEN ISSUED FOR NORTHWEST
ILLINOIS...AND FAR EASTERN IOWA UNTIL 8 PM THIS WEDNESDAY EVENING.

THIS INCLUDES THE FOLLOWING COUNTIES IN NORTHWEST AND WEST CENTRAL
ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...MERCER...HENRY...BUREAU...PUTNAM...HENDERSON...WARREN
...HANCOCK...AND MCDONOUGH COUNTIES.

IN FAR EAST IOWA THE WATCH INCLUDES...DUBUQUE...JACKSON...CLINTON...
SCOTT...MUSCATINE...LOUISA...DES MOINES...AND LEE.

SHOWERS AND THUNDERSTORMS PUSHING OUT OF CENTRAL IOWA ARE EXPECTED
TO INTENSIFY AS THEY ENCOUNTER MORE UNSTABLE AIR OVER FAR EAST IOWA
...AND NORTHERN AND CENTRAL ILLINOIS. ALSO...AN UPPER LEVEL
DISTURBANCE PUSHING TOWARD THE AREA FROM EAST NEBRASKA MAY ALSO
HELP TO GENERATE NEW THUNDERSTORMS DIRECTLY OVER THE AREA LATE THIS
AFTERNOON AND EVENING. VERTICAL WIND PROFILES SUGGEST THAT THE MAIN
SEVERE WEATHER THREAT WILL BE FROM DAMAGING THUNDERSTORM WINDS UP TO
65 MPH. A FEW STRONG STORMS MAY ALSO BE ABLE TO GENERATE HAIL UP TO
AN INCH IN DIAMETER...BUT THE WARM ATMOSPHERIC COLUMN WILL CAUSE
CONSIDERABLE MELTING TO ANY HAIL STONE THAT APPROACHES THE SURFACE.
THUS THE WARM AIR ABOVE THE AREA WILL TEND TO LIMIT THE HAIL
POTENTIAL OF THIS AFTERNOON AND EVENING THUNDERSTORMS.

JDH
Local storm report, Aug 22, 5:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    3 E CARTHAGE              IL   40-50 MPH TSTM GUST
08/22/01   HANCOCK                        REPORTED BY STORM
                                          SPOTTER.

0544 PM    CARTHAGE                  IL   .5 INCH HAIL
08/22/01   HANCOCK                        REPORTED BY STORM
                                          SPOTTER.

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:09 PM CDTTornado WarningDVNMcDonough51 min
Aug 22, 6:46 PM CDTSevere Thunderstorm WarningDVNHancock44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.